Hail, Knox
- When
- August 3, 6:27 AM CST to 6:28 AM CST
- Where
- Knox County, Galesburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.950, -90.370
Thunderstorms developed along a warm front lifting northward through the region during the early morning hours of August 3rd. Some of the storms produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms developed along a warm front lifting northward through the region during the early morning hours of August 3rd. Some of the storms produced marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 3, 5:31 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 631 AM CDT SUN AUG 3 2008 .DISCUSSION... ISSUED 303 AM CDT SUN AUG 3 2008 ALTHOUGH HIGH PRESSURE RIDGE AXIS IS ALONG THE IL/IN BORDER THIS MORNING...A PERSISTENT CLUSTER OF THUNDERSTORMS IS MAKING ITS WAY TOWARD THE MISS RIVER VALLEY...BRINGING THE FIRST CHALLENGE FOR THE FORECAST. OTHER SHORTWAVES MOVE THROUGH THE MIDWEST ON MONDAY ACROSS THE NRN PORTIONS OF THE STATE...AND A FRONT DROPS THROUGH THE REGION LATER ON TUESDAY. ALONG WITH ALL THESE CHANCES FOR PRECIPITATION...THE REGION IS SLATED TO GET RATHER WARM WITH TEMPS IN EXCESS OF 90F FOR A COUPLE OF DAYS...GETTING DANGEROUSLY CLOSE TO ADVISORY CRITERIA. ONCE AGAIN...NOT TOO MANY DIFFERENCES IN THE MODELS THROUGH DAY 5...AND WILL MORE OR LESS BLEND. AS FOR GUIDANCE...BEARS MENTIONING THAT AM NOT HAPPY WITH THE EXTREME MAV/MEX NUMBERS ON DAY TWO SPECIFICALLY. OTHERWISE...MOS HAS CONTINUED TO DECREASE THE HEAT ON MON/TUE...AND AM TRYING TO KEEP THAT TREND GOING AS WELL. SHORT TERM...TODAY AND TOMORROW... TODAY LIKELY TO BE RATHER DRY...AND SLIGHTLY WARMER THAN YESTERDAY AS H85 TEMPS WARM UP INTO THE 20C-22C RANGE BY THIS AFTERNOON. THIS MORNINGS PRECIP HOWEVER WILL BE A LAST MINUTE CALL AS THE SHOWERS WILL RAPIDLY LOSE THE BUOYANT AIR AS THEY CROSS THE IL RIVER VALLEY INTO MORE STABLE AIR NEAR THE RIDGE AXIS. EVEN SO... PRECIP WILL BE CONFINED TO THIS MORNING AND TONIGHT AND TOMORROW MOSTLY DRY AND VERY WARM AGAIN FOR MONDAY. H85 TEMPS 24C-25C ON ECMWF...THOUGH THERE IS AN 8F SWING IN THE MOS GUIDANCE IN MAX TEMPS FOR MONDAY. CURRENT FORECAST IS JUST ON THE LOWER SIDE OF THE AVERAGE MOS...AND WOULD TEND TO KEEP IT THERE. AT LEAST FOR NOW. TREND HAS BEEN TO COOL OFF TEMPS... HESITATE TO FOLLOW ONE RUN JUMP IN THE MAV. WAVE ON APPROACH AHEAD OF FRONT LATE MON NIGHT...AND PUT IN A SLT CHANCE FOR THE NRN TIER BEFORE 12Z ON TUESDAY. LONG TERM...TUESDAY THROUGH THURSDAY... PRECIP FOR TUESDAY AND INTO WEDNESDAY EXPECTED AS A FRONTAL BOUNDARY DROPS INTO THE REGION...LATE TUESDAY NIGHT. PRECIP CHANCES MOVING THROUGH MUCH QUICKER IN LATEST SOLUTIONS. QUESTION THAT AS THE BAROCLINIC ZONE IS NOT A GOOD TEMP GRADIENT...AND FRONT IS GETTING HUNG UP IN ALMOST PARALLEL FLOW. THE LATEST GFS STALLS BOUNDARY TO THE SOUTH...CLOSER TO THE OHIO RIVER VALLEY. NOT READY TO PEEL BACK POPS A LOT...AS THIS SOLUTION MAY BE A BIT OF AN OUTLIER. AT ANY RATE...POPS COMING TO AN END WEDNESDAY LATE...WITH ANOTHER PUSH BACK IN THU AS THE BOUNDARY DRIFTS BACK NORTH WITH WAA TO THE SOUTH. && .AVIATION... ISSUED 622 AM CDT SUN AUG 3 2008 THUNDERSTORM CLUSTER OVER WEST CENTRAL ILLINOIS SHOULD PASS JUST WEST OF KSPI THOUGH VCTS IS LIKELY WARRENTED. OTHERWISE WITH LOW LEVEL JET MIXING OUT AND AREA OF STORMS FROM NE IA SOUTHWARD LIKELY WEAKENING WITH TIME...WILL LEAVE OUT PCPN FOR NOW AT OTHER SITES. THE MOST LIKELY SITE THAT MAY NEED TO BE UPDATED IS KPIA DUE TO STORMS IN THE VICINITY OF KMLI MOVING SOUTHEAST. THOUGH PRECIP IS EXPECTED TO DIMINISH...LOW/MID LEVEL DECK WILL LIKELY SLOWLY ADVECT EASTWARD ACROSS THE TERMINALS DURING THE DAY TODAY BRINGING OCCASIONAL CIGS BETWEEN 040 AND 120. RIDGE BUILDS IN LATE TONIGHT AND SHOULD KEEP ANY STORMS THAT DEVELOP FURTHER NORTH ACROSS IOWA AMD WISCONSIN. WILL KEEP SKC AND LIGHT WINDS IN TERMINALS TONIGHT. BARKER && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT SUN AUG 3 2008 ILZ027>031-036>038-040>043-047>053-041100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 600 AM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH THE BEST CHANCES SOUTHWEST OF A GALESBURG TO SPRINGFIELD LINE. SOME OF THE STRONGER STORMS MAY PRODUCE VERY FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH...BRIEF HEAVY RAINFALL...AND POSSIBLY SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER CHANCE OF THUNDERSTORMS WILL MOVE INTO THE REGION FOR TUESDAY AND TUESDAY NIGHT AS A COLD FRONT MOVES INTO ILLINOIS. AT THIS TIME IT APPEARS THAT LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE WITH THE STRONGEST STORMS. THE BUILDING HEAT AND HUMIDITY PRIOR TO TUESDAYS COLD FRONT WILL PRODUCE APPARENT TEMPERATURES ABOVE 100 DEGREES MONDAY AND TUESDAY AFTERNOON. RESIDENTS SHOULD BE AWARE OF THE SAFETY RULES ASSOCIATED WITH DANGEROUSLY HOT WEATHER AND TAKE ANY NECESSARY PRECAUTIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-054>057-061>063-066>068-073-041100- CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM- JASPER-LAWRENCE-MOULTRIE-PIATT-SHELBY-VERMILION- 600 AM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS WILL MOVE INTO THE REGION FOR TUESDAY AND TUESDAY NIGHT AS A COLD FRONT MOVES INTO ILLINOIS. AT THIS TIME IT APPEARS THAT LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE WITH THE STRONGEST STORMS. A CHANCE OF THUNDERSTORMS LINGERS ON WEDNESDAY. THE BUILDING HEAT AND HUMIDITY PRIOR TO TUESDAYS COLD FRONT WILL PRODUCE APPARENT TEMPERATURES AROUND 100 DEGREES MONDAY AND TUESDAY AFTERNOON. RESIDENTS SHOULD BE AWARE OF THE SAFETY RULES ASSOCIATED WITH DANGEROUSLY HOT WEATHER AND TAKE ANY NECESSARY PRECAUTIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ071-072-041100- CLAY-RICHLAND- 600 AM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THE LITTLE WABASH RIVER AT CLAY CITY IS EXPECTED TO FALL BELOW FLOOD STAGE BY MIDDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS WILL MOVE INTO THE REGION FOR TUESDAY AND TUESDAY NIGHT AS A COLD FRONT MOVES INTO ILLINOIS. AT THIS TIME IT APPEARS THAT LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE WITH THE STRONGEST STORMS. A CHANCE OF THUNDERSTORMS LINGERS ON WEDNESDAY. THE BUILDING HEAT AND HUMIDITY PRIOR TO TUESDAYS COLD FRONT WILL PRODUCE APPARENT TEMPERATURES BETWEEN 100 AND 105 DEGREES MONDAY AND TUESDAY AFTERNOON. RESIDENTS SHOULD BE AWARE OF THE SAFETY RULES ASSOCIATED WITH DANGEROUSLY HOT WEATHER AND TAKE ANY NECESSARY PRECAUTIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARKER
The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 12:28 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132180, 132182.